Wisconsin, 2012

Damaging Winds in Wisconsin, August 2, 2012

August 2, 2012 · NWS GRB · 4 events in 4 counties and zones

Severe thunderstorms developed early Thursday morning as a strong upper level jet stream moved across the Midwest. Several wind gusts in the 50 to 60 mph range produced minor damage across parts of central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms developed early Thursday morning as a strong upper level jet stream moved across the Midwest. Several wind gusts in the 50 to 60 mph range produced minor damage across parts of central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 9:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 9:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1042 PM CDT WED AUG 1 2012

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.UPDATE...REST OF TONIGHT.
MAIN CONCERN FOR THE REST OF TONIGHT WILL BE THE CHANCES FOR
THUNDERSTORMS. FIRST CLUSTER OF STORMS ACROSS NORTHEAST WISCONSIN
DISSIPATED IN AREA OF MINIMUM CAPE PER LATEST MESOANALYSIS.
FORECAST FOR THE REMAINDER OF TONIGHT IS NOT CLEAR CUT EVEN AT
THIS HOUR. COLD FRONT NOW ENTERING NORTHWEST WISCONSIN WITH
DEW POINTS POOLING INTO THE LOWER 70S ALONG THE FRONT. MIXED
LAYER CAPES/MOST UNSTABLE CAPES POOLING ALONG THE BOUNDARY.
LATEST GLANCE AT THE 00Z WRF SUGGEST COUPLED JET STREAK MOVING
ACROSS THE AREA LATE TONIGHT INTO THURSDAY MORNING. AREA WOULD
BE IN FAVORED RIGHT ENTRANCE REGION OF NORTHERN JET STREAK WHILE
THE AREA WOULD ALSO BE IN THE FAVORED LEFT EXIT REGION OF THE
SOUTHERN JET STREAK MOVING ACROSS THE MIDWEST. CURRENT EXPECTATIONS
IS THAT THUNDERSTORM DEVELOP WOULD INCREASE AGAIN AFTER MIDNIGHT
AS JET STREAK MOVES INTO THE AREA AND FRONT SLOWLY SAGS SOUTHWARD
INTO AND ACROSS THE AREA. IF THIS DOES PLAY OUT LIKE THE 00Z WRF
SUGGEST...MIDNIGHT SHIFT MAY NEED TO INCREASE RAIN CHANCES FOR
THURSDAY.

ALSO WATCHING COMPLEX OF STORMS ACROSS SOUTHEAST MINNESOTA. ONE
CELL HAS PROMPTED A WARNING ACROSS SOUTHEAST MINNESOTA. WILL NEED
TO WATCH OUR FAR SOUTH FOR POTENTIAL FOR AN ISOLATED SEVERE STORM.
WITH STEEP MID LEVEL LAPSE RATES...STILL COULD NOT RULE AN ISOLATED
SEVERE OVER THE REMAINDER OF THE AREA AS WELL FOR THE REST OF
TONIGHT.

ECKBERG
&&

.PREV DISCUSSION...ISSUED AT 638 PM CDT WED AUG 1 2012...

SHORT TERM...TONIGHT AND THURSDAY.

THUNDERSTORMS ARE THE MAIN CONCERN IN THE SHORT TERM. AN AREA OF
THUNDERSTORMS THAT WAS OVER MINNESOTA THIS MORNING INCREASED IN
COVERAGE AS IT MOVED ACROSS NORTHWEST WISCONSIN AND INTO THE
FORECAST AREA EARLY THIS AFTERNOON. THESE STORMS WERE MAKING
STEADY PROGRESS SOUTHEAST SO IT APPEARS THAT THERE WILL BE A GAP
BETWEEN ROUNDS OF CONVECTION.

THERE WAS A LARGER AREA OF SHOWERS AND THUNDERSTORMS OVER THE
DAKOTAS THIS AFTERNOON. THIS WAS GENERALLY IN THE VICINITY OF A
FRONTAL BOUNDARY THAT EXTENDED FROM SOUTHWEST ONTARIO TO SOUTHWEST
SOUTH DAKOTA AT 18Z. 12Z SOUNDINGS AT GRB/MPX/INL SHOWED STEEP MID
LEVEL LAPSE RATES AND BOTH MPX AND INL HAD QUITE A BIT MORE
MOISTURE THAN GRB. AS MOISTURE INCREASES...THE FRONT AND SOME
UPPER LEVEL SHORT WAVE ENERGY WILL HELP TO BRING MORE
THUNDERSTORMS TO THE AREA LATER TONIGHT.

SHOWERS AND STORMS...AND EVENTUALLY CLOUDS...WILL CLEAR OUT OF
THE FORECAST AREA FROM THE NORTH AS THE FRONT SLOWLY PUSHES
SOUTHWARD THROUGH WISCONSIN. HELD ONTO CHANCE POPS FOR THE MORNING
BUT ONLY HAVE A SLIGHT CHANCE DURING THE AFTERNOON.

LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY.

SHOWERS AND THUNDERSTORMS MAY LINGER INTO THURSDAY NIGHT IN
SOUTHERN PORTIONS OF THE CWA...AND THEN THE NEXT CHANCE FOR PRECIP
WILL BE SATURDAY WITH SEVERE STORMS POSSIBLE. AFTER THAT...FLOW
BECOMES MORE ZONAL SO FCST SHOULD BE MAINLY DRY WITH ONLY A FEW
EMBEDDED SHORTWAVES RIDING OVER THE MAIN AREA OF HIGH PRESSURE.

MODELS CONTINUE TO SHOW A 850MB FRONT STALLING OVER SOUTH CENTRAL
WI. SEEMS LIKE THERE WILL BE SOME WEAK FORCING IN THIS AREA AND WINDS
AT 850MB TURN MORE SOUTH AND WAA CRANKS UP. LATEST SREF ALSO
HOLDS CHANCES OVER SOUTHERN WISCONSIN FOR THURSDAY NIGHT. INCREASED
PRECIP CHANCES SOMEWHAT OVER THE CENTRAL WI AND THE FOX VALLEY TO
START INTRODUCING THIS POSSIBILITY SINCE THE OLD FCST WAS DRY.
FARTHER NORTH...THINGS SHOULD BECOME DRY QUICKLY (EVEN THOUGH A
FEW MODELS HANG PRECIP AROUND THROUGH FRIDAY) AS CAA RUSHES IN
BEHIND THE FRONT AND SUBSIDENCE TAKES OVER. LOWERED MIN TEMPS A
BIT TO THE NORTH/RAISE MINS A BIT TO THE SOUTH TO ACCOUNT FOR
RANGE IN SKY COVER AND PRECIP CHANCES.

WEAK HIGH PRESSURE BUILDS IN FROM THE NORTH FOR FRIDAY. SOME OF
THE MODELS HAVE A WEAK 500MB SHORTWAVE SLIDING THROUGH NORTH
CENTRAL WISCONSIN. KEPT THE NORTH A BIT CLOUDIER IN CASE THIS PANS
OUT AND PER LATEST GUIDANCE.

FRIDAY NIGHT INTO SATURDAY BECOMES THE MAIN CONCERN FOR THE FCST
PERIOD AS A COLD FRONT AND STRONG UPPER LEVEL LOW SWINGS ACROSS
THE AREA. TIMING OF THIS FEATURE WILL BE KEY AS SEVERE WEATHER
COULD BE AN ISSUE IF THE FRONT MOVES THROUGH DURING PEAK HEATING.
NAM SEEMS TO BE THE FASTEST...HAVING THE FRONT OVER THE FOX VALLEY
BY 18Z...WHILE THE ECMWF/GFS LAG THE SYSTEM A BIT AND DONT PUSH IT
INTO EASTERN ZONES UNTIL 00Z SUNDAY. BROUGHT SLIGHT CHANCES IN
FRIDAY NIGHT FOR FASTER SOLUTIONS...THOUGH BEST CHANCES WONT ENTER
THE AREA UNTIL SATURDAY. TEMPS AND DEWPOINTS AHEAD OF THE FRONT
SHOULD INCREASE QUICKLY AND ALLOW FOR UNSTABLE CONDITIONS DURING
THE AFTERNOON.  WIND SHEAR VALUES OF 35- 40 KTS SUGGESTS SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

THUNDERSTORMS SHOULD EXIT OVERNIGHT SATURDAY AND COOLER AND DRIER
AIR WILL ARRIVE FOR SUNDAY AND MONDAY. SLIGHTLY BELOW NORMAL
TEMPERATURES ARE POSSIBLE SUNDAY WITH LINGERING CLOUD COVER AND
COOLER AIRMASS IN PLACE. AFTER THAT...HIGH PRESSURE HOLDS OVER THE
GREAT LAKES AND FLOW ALOFT BECOMES ZONAL...SO DRY CONDITIONS
SHOULD DOMINATE DURING THE THE BEGINNING OF NEXT WEEK. HIGH
PRESSURE SHOULD SLIP SLIGHTLY EAST PUTTING WI IN WARM SOUTHERLY
FLOW BY TUESDAY...SO ABOVE NORMAL TEMPERATURES SHOULD RETURN
AROUND MIDWEEK.
&&

.AVIATION...WEAK COLD FRONT ACROSS NORTHWEST WISCONSIN WILL MOVE
INTO NORTHEAST WISCONSIN AROUND SUNRISE. THE COMBINATION OF THE
COLD FRONT AND JET STREAK MOVING ACROSS THE WESTERN GREAT LAKES
WILL BRING AN INCREASE IN SHOWERS AND STORMS OVERNIGHT. RADAR
REFLECTS THE EXPECTED TRENDS WITH SHOWERS DEVELOPING ACROSS
MINNESOTA DURING THE PAST HOUR. A MORE ORGANIZED CLUSTER OF STORMS
IS EXPECTED TO MOVE ACROSS CENTRAL INTO NORTHEAST WISCONSIN
OVERNIGHT. SOME QUESTIONS LINGER ON HOW QUICK THE PRECIPITAITON
WILL DIMINISH ON THURSDAY. ONCE THE MORE ORGANIZED CLUSTER EXITS
THE AREA THURDAY MORNING...SOME SCATTERED ACTIVITY WILL LINGER
INTO THURSDAY AFTERNOON BASED ON THE 00Z GFS/WRF MODEL.
PRECIPITATION SHOULD COME TO AN END LATE FRIDAY AFTERNOON OR EARLY
FRIDAY EVENING. MAY NEED TO WATCH BACKDOOR COLD FRONT PER 00Z WRF
MODEL. WINDS COULD BECOME GUSTY FOR A PERIOD OF TIME LATE THURSDAY
EVENING AT KGRB/KATW.

ECKBERG
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 1, 7:46 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
846 PM CDT WED AUG 1 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-030200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
846 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FOR THE REMAINDER OF TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED
SEVERE THUNDERSTORM IS STILL POSSIBLE. SOME OF THE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN FRIDAY
NIGHT THROUGH SATURDAY NIGHT. THE THUNDERSTORMS AT THE END OF THE
WEEK POTENTIALLY COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR
THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO FORWARD ANY REPORTS OF HAIL...THUNDERSTORM
WIND GUSTS OVER 40 MPH OR RAINFALL AMOUNTS OVER AN INCH TO THE
NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-030200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
846 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME STORMS COULD
PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN FRIDAY
NIGHT THROUGH SATURDAY NIGHT. THE THUNDERSTORMS AT THE END OF THE
WEEK POTENTIALLY COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR
THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY THREATS.

ECKBERG

In the hours before

Special weather statement, Aug 1, 11:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1213 AM CDT THU AUG 2 2012

WIZ030-035-036-045-020615-
MARATHON-PORTAGE-WAUSHARA-WOOD-
1213 AM CDT THU AUG 2 2012

...STRONG STORMS MOVING INTO CENTRAL WISCONSIN...

AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLARD TO
MILLSTON...MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WISCONSIN RAPIDS...         SPENCER...            LINDSEY...
  VEEDUM...           SCRANTON...
  MARSHFIELD...            BAKERVILLE...         STEVENS POINT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

MPC
Local storm report, Aug 1, 11:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1239 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     HAIL             PITTSVILLE              44.45N 90.13W
08/02/2012  E0.25 INCH       WOOD               WI   LAW ENFORCEMENT

&&

BERSCH
Local storm report, Aug 1, 11:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1255 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     WISCONSIN RAPIDS        44.40N 89.84W
08/02/2012  M54 MPH          WOOD               WI   AWOS

&&

BERSCH

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
August 2, 12:00 AM CST
Where
Wood County, 1.7 mi NW of Wisconsin Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.400, -89.840

Several trees were knocked down by strong thunderstorm winds.

Thunderstorm Wind, Portage

When
August 2, 12:14 AM CST
Where
Portage County, Plover
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.450, -89.530

Several trees were reported down in Plover by local law enforcement. The time of the event was estimated.

Thunderstorm Wind, Winnebago

When
August 2, 12:55 AM CST
Where
Winnebago County, 1.47 mi NNE of Larsen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.200, -88.610

Thunderstorm winds knocked trees down in the town of Clayton.

Thunderstorm Wind, Outagamie

When
August 2, 1:05 AM CST
Where
Outagamie County, 0.49 mi W of Appleton
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.270, -88.410

Thunderstorm winds produced a wind gust of 58 mph in the town of Grand Chute.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398989, 398992, 398999, 398998.